Hyperkalemia – Causes Nursing Mnemonic

Print

MACHINE

  • M-Medications – ACE Inhibitors, NSAIDS, potassium-sparing diuretics
  • A-Acidosis – Metabolic and respiratory
  • C-Cellular destruction – burns, traumatic injury, hemolysis
  • H-Hypoaldosteronism – Addison’s
  • I-Intake- excessive
  • N-Nephrons- renal failure
  • E-Excretion – Impaired

Description

Hyperkalemia is elevated potassium in the blood. Typical levels of potassium in the blood are 3.5 to 5.0 mEq/L. In acidosis and cellular destruction, potassium shifts from inside the cell to the blood stream. Medications and kidney damage can decrease urinary excretion of potassium. Excessive intake of potassium can also lead to hyperkalemia. Potassium is necessary for the transmission of electrical impulses in heart and skeletal muscle; therefore increased potassium can cause ECG changes.

NRSNG is the BEST place to learn nursing. Save 4+ hours of studying per week.

Start a 24 hour full access trial for just $1.

Start NRSNG Academy Trial

Study Plans are available to NRSNG Academy Members only.Upgrade Now